Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My Epzicom Side Effects
Feb 20, 2010

I recently switched from Atripla to a Sustiva/Epzicom therapy because the Atripla was giving me about 4 hours of diarrhea a day. My doctor tested me for the Epzicom and I found out that I was able to take it. What he failed to tell me was all nasty side effects, such as fat going from your legs to your back, fatal liver disease, the fact that if you miss a dose or two and take it again you can have fatal results...you get the picture. I am at a point where I am actually afraid to take the Epzicom and would rather go back to the Atripla and put up with the diarhrrea. Help!

Response from Dr. Young

Hello and thank you for your post.

First off, one (ie., me) shouldn't dismiss the possibility of serious side effects from any medication, even one that appears to be well tolerated in the vast majority of persons. The problem is that the package inserts will report any side effect or toxicity observed in patients receiving a medication, and unless read very carefully, the rates or risks of these complications aren't easy to understand.

If you had four hours of diarrhea daily, it does seem reasonable to search for a better tolerated medication.

A switch from tenofovir/FTC (2/3rds of Atripla) to abacavir/3TC (Epzicom, Kivexa) seems entirely appropriate if your doctor thought that one of the former was responsible for the diarrhea and (as was demonstrated) your genetic screening tests were negative. We have had years of excellet patients' experiences with the medications in Epzicom, particularly after the genetic screening was introduced a couple of years ago.

Missing a dose or two should not produce the "fatal results" that you allude to, especially since you are genetically screened against having the allergic reaction that can be responsible for the sometimes serious liver and allergic problems.

As for the fat changes, the most recent analysis from the AIDS Clinical Trials Group's (ACTG) analysis of the body fat changes ACTG 5224 substudy did not reveal any differences between tenofovir/FTC and abacavir/3TC; strongly suggesting that this switch should not result in any additional risk of fat loss or gain.

I'd certainly suggest discussing your concerns with your doctor; my assessment and experience with patients who receive the Sustiva/Epzicom regimen has been very positive.

I hope this helps.

BY



Previous
Starting to notice lipodystrophy
Next
Are these good CD4 / immune cell numbers?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement